Flash Flood, Hickman
- When
- June 15, 7:48 PM CST to 9:00 PM CST
- Where
- Hickman County, Countywide
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.678, -88.976 (the zone’s center; the record gives no point)
A thunderstorm with torrential rain moved slowly north from Hickman County across Carlisle County. Rainfall rates were estimated close to two inches per hour, with an unofficial report of one inch in 20 minutes.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm with torrential rain moved slowly north from Hickman County across Carlisle County. Rainfall rates were estimated close to two inches per hour, with an unofficial report of one inch in 20 minutes. Several roads were barricaded in northern Hickman County, including U.S. Highway 51 north of Clinton. Part of a railroad trestle was washed away onto a city street. A resident was trapped in a house in Spring Hill and had to be evacuated. In Carlisle County, Highway 80 was closed at Arlington due to high water, and Highway 1628 was closed in Cunningham due to flooding of Wilson Creek. Many other roads were covered by water. In McCracken County, water was reported over many roads on the south and west sides of Paducah, and two intersections were closed. Three vehicles became stranded in high water on Hansen Road on the west side of Paducah. In Mayfield in Graves County, several roads were impassable, and a couple of homes were evacuated. The homes were evacuated due to significant flooding of Red Duck Creek. Firefighters from three volunteer departments across Graves County helped Mayfield officials manage the flooding situation along Red Duck Creek. Heavy-duty military surplus vehicles were used to travel through floodwaters to check on residents. Unofficial rainfall totals from local rain gages showed 3.5 to 5 inches of rain. Elsewhere in Graves County, about 6 to 8 inches of water covered Highway 121 south of Mayfield. Swiftly moving water eroded stream and creek banks, causing trees to fall across a few roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 1:00 PM CST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT TUE JUN 15 2004 .SHORT TERM DISCUSSION... WV IMAGERY SHOWED A LOW PRESSURE SYSTEM WAS DEVELOPING AT THE SFC AND MID LEVELS OVER EAST TX...WHILE WHAT SEEMED TO BE A SEMIPERMANENT 500 MB HIGH CONTINUED OVER THE SERN U.S. WIDESPREAD CLOUDINESS WAS SEEN ACROSS THE MIDWEST AS THE INITIAL SURGE OF MOISTURE ASSOCIATED WITH THE LOW MOVED NORTH. SHWS AND SOME ISOLD TSTMS WERE SEEN ATTM ACROSS THE SRN HALF OF THE FCST AREA. AN OUTFLOW BOUNDARY WAS ENTERING THE NRN SECTOR OF THE FCST AREA TO ADD TO THE EXCITEMENT...BUT SO FAR THERE WAS MINIMAL THUNDER ASSOCIATED WITH IT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO PWS IN EXCESS OF TWO INCHES TONIGHT WHERE IT DOES RAIN. MODELS WERE IN FAIRLY GOOD AGREEMENT THROUGH DAY4 AT LEAST...WITH SOME DIFFERENCES. WITH THE INITIAL SURGE OF MOISTURE THIS AFTN...GFS LOOKS OVERDONE WITH QPF. IT APPEARS THAT THE DEEPEST MOISTURE AND LIFT WILL BE TO THE WEST OF THE FSCT AREA. THE PLAN IS TO NOT GO WITH LIKELY POPS TONIGHT EXCEPT PERHAPS PART OF SE MO...AND LIMITED THUNDER DUE TO EXTENSIVE CLOUDINESS AND A TROPICAL-LIKE /MOIST/ SOUNDING. THROUGH MOST OF THE DAY WED...THE 1000-500MB MOISTURE TEMPORARILY DRIES OUT AND WE COULD SEE SOME SUN. THE AFOREMENTIONED TX LOW TRANSITIONS INTO A S/WV TROF ALONG THE MS RIVER VALLEY... EVENTUALLY MOVING EAST...PROVIDING ANOTHER INCREASED CHC OF SHW/TSTM ACTIVITY FOR EARLY THU. A SECONDARY S/WV IS PROGGED TO SWEEP OUT OF THE NRN PLAINS LATE THU/EARLY FRI...FINALLY DRAGGING A COLD FRONT CLOSE TO AND POSSIBLY ACROSS PART OF THE FCST AREA. ETA WANTS TO ZIP THIS FEATURE THROUGH IN EARNEST BY FRI MORNING WHILE GFS INDICATES IT MAY TAKE LONGER...PLUS HINTS THAT THE FRONT MAY NOT MAKE IT ALL THE WAY THROUGH. THE THINKING IS THAT DURING THIS TIME OF YEAR...FRONTS DONT SEEM TO PENETRATE THE USUAL HIGH PRESSURE OVER THE SOUTH VERY WELL...SO THE GFS SOLUTION SEEMS A BIT MORE REASONABLE...SHOWING THE FRONT STALLING THEN MOVING BACK NORTH AS A WARM FRONT. THE FRONT MOVING NORTH IS A RESULT OF A SFC LOW THAT MAY DEVELOP ON THE EDGE OF THE LARGE AND EXPANDING 500MB HIGH OVER THE SRN U.S. AS A RESULT OF S/WV ENERGY IN THE ZONAL NRN STREAM FLOW JUST TO THE NORTH. ALL OF THIS MEANS A PRETTY GOOD CHC OF SHWS/TSTMS FOR FRI AND ESPECIALLY SAT. AFTN TEMPS SHOULD REMAIN ABOUT NORMAL THROUGH THE WEEK...WITH OVERNIGHT LOWS REMAINING ABOVE NORMAL...MORE LIKE AUGUST. && .LONG TERM DISCUSSION... MODEL PREFERENCE FOR SAT NIGHT THROUGH TUESDAY WILL BE THE GFS...AS IT IS FAIRLY SIMILAR TO THE EUROPEAN ENSEMBLES. STATIONARY FRONT SHOULD BE DRAPED SOMEWHERE VERY CLOSE TO THE OHIO RIVER 00Z SAT...WITH UPPER SHORT WAVE PASSING JUST NORTH OF THE REGION. AIR WILL BE QUITE UNSTABLE 00Z SUN...WITH SFC BASED LIS PROGGED IN THE -5 TO -9 RANGE OVER ABOUT THE SOUTH HALF OF THE AREA. THUS...WILL CONTINUE WITH ONGOING CHC OF THUNDERSTORMS SAT NIGHT..AND WOULD NOT SURPRISED TO SEE SOME SEVERE WEATHER ALSO. EXPECT THE FRONT TO MAKE SOUTHWARD PROGRESS BEHIND THE UPPER SHORT WAVE SUNDAY...BUT WILL NEED TO HOLD ON TO SOME SHOWER/THUNDERSTORM CHANCES...ESP OVER SOUTHEAST MO AND WESTERN KENTUCKY...CLOSEST TO THE FRONTAL BOUNDARY. FRONT SHOULD FINALLY MAKE IT FAR ENOUGH TO THE SOUTH TO BEGIN A DRY PERIOD SUNDAY NIGHT/MONDAY....AND LAST INTO TUE. SHOULD NOT BE TOO COOL BEHIND THIS FRONT...BUT HUMIDITY SHOULD BE KNOCKED DOWN A BIT AND LOWS SHOULD REACH THE 60S MOST AREAS BY MON AM. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DB/GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 457 AM CDT TUE JUN 15 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 457 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MOST EVERY DAY AND NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JAP
The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408598, 5408599, 5408600, 5408601.